Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 9, 1997, 2:55 PM EDT for Saint Lucie County, Florida. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 9, 1997, 3:55 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:00 PM EDT | Thunderstorm Wind | Port St Lucie, FL | Thunderstorms winds blew down trees and damaged a screen enclosure. |
| Jul 9, 3:07 PM EDT | Hail 1 | Port St Lucie, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3416 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 091856 RRA SVRMLB FLC111-FLZ501-091955- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ST. LUCIE COUNTY AT 254 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WHITE CITY. THE STORM WAS SHOWING LITTLE MOVEMENT BUT WILL BEGIN TO DRIFT SOUTHWARD. DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS STORM AND DAMAGING WIND GUSTS ARE POSSIBLE. SEVERAL WEATHER SPOTTERS HAVE REPORTED SMALL HAIL IN PT. ST. LUCIE AND WHIPTE CITY SHORTLY PRIOR TO 300 PM. SPRATT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 9, 2:50 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 249 PM EDT WED JUL 9 1997 CURRENTLY...CONVECTION FIRING ALONG ECSB AND ALONG OUTFLOWS GENERATED BY EARLY WCSB CONVECTION. SHOULD GET INTERSTING THIS EVENING AS THE WCSB CONVECTION/ASSOCIATED OUTFLOWS WHICH ARE CURRENTLY MOVING EAST AT A PRETTY GOOD PACE INTERACT WITH THE ECSB. MODELS SHOWING GOOD CONTINUITY IN FORECASTING DEVELOPMENT OF MEAN LONGWAVE TROUGH ALONG THE EASTERN SEABOARD WITH A SURFACE FRONT OR TROUGH REACHING SOUTHERN GEORGIA THEN STALLING OUT AFTER H36. THIS SHOULD KEEP CWA UNDER WESTERLY LOW LEVEL FLOW. FWC IS FORECASTING AN ECSB ALL ALONG THE COAST EACH DAY...THUS POPS SHOULD BE HIGHEST ALONG THE EAST COAST. BLYR WINDS MAY BE A LITTLE WEAKER ON FIRDAY THAN TOMORROW...BUT THE CHANGE IS A SUBTLE ONE. THE OTHER FEATURE OF INTEREST IS THE TUTT LOW NORTH OF HISPANOLA NEAR 70W MOVING WNW ATTM. AVN MODEL MOVES THE VORT CENTER OF THIS FEATURE WWD FOR A DAY T6HEN APPEARS TO STALL/DEFORM IT AWAY AS NORTHWEST FLOW OVER WESTERN ATLANTIC STRENGTHENS UNDER INFLUENCE OF UPPER TROUGH. MY EXPERIENCE WITH THESE FEATURES IS LIMITED. WILL SEE HOW SUCCESSIVE MODEL RUNS HANDLE IT. CRISTALDI
In the hours before
Special weather statement, Jul 9, 10:53 AM EDT, 4 hours 2 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EDT WED JUL 9 1997 ...MORE AFTERNOON THUNDERSTORMS WITH SOME STRONG STORMS POSSIBLE... SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER SOUTH CENTRAL FLORIDA WILL SLIDE SLOWLY SOUTH THROUGH THURSDAY. WESTERLY WINDS TO THE NORTH OF THE RIDGE WILL HOLD THE EAST COAST SEA BREEZE A LITTLE CLOSER TO THE COASTAL COUNTIES THAN DURING THE PAST FEW DAYS. A FEW THUNDERSTORMS WILL ONCE AGAIN FORM ON THIS BOUNDARY AND OVER INTERIOR SECTIONS BY EARLY AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH EARLY EVENING. AS THE WEST COAST SEA BREEZE MOVES EASTWARD. THE SLIGHT INCREASE IN WESTERLY WIND FLOW IS EXPECTED TO SHIFT THE AREA OF STRONGEST STORMS A LITTLE FARTHER EAST THAN THE PAST FEW DAYS...MAINLY FROM ORLANDO TOWARDS THE VOLUSIA/BREVARD COUNTY COAST. STORM MOVEMENT WILL BE EAST TO SOUTHEAST AT AROUND 10 MPH. THREATS...THE POTENTIAL FOR LIGHTNING TO OCCUR ALONG THE BEACHES IS GREATER TODAY THAN IN RECENT DAYS...ESPECIALLY ACROSS VOLUSIA AND BREVARD COUNTIES. REMEMBER...HISTORICALLY LIGHTNING IS THE GREATEST THUNDERSTORM THREAT TO PEOPLE IN FLORIDA! THOSE PLANNING OUTDOOR ACTIVITIES SHOULD MOVE INDOORS AT THE FIRST SIGN OF A STORM. STRONGER STORMS WILL ALSO BE CAPABLE OF RAINFALL RATES OVER 2 INCHES PER HOUR ...WIND GUSTS OVER 40 MPH AND HAIL. MARINE...A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ALONG AND EAST OF THE GULF STREAM. SOME OF THE STORMS THAT DEVELOP OVER LAND THIS AFTERNOON WILL MOVE BACK TO THE COAST. HIGH MOISTURE COUPLED WITH THE PRESENCE OF WEAK CONVERGENCE BOUNDARIES COULD RESULT IN THE FORMATION\ OF A FEW WATERSPOUTS. ROUGH SEAS...GUSTY WINDS AND POOR VISIBILITY IN HEAVY RAIN WILL ALSO ACCOMPANY MARINE STORMS TODAY. CRISTALDI
Special weather statement, Jul 9, 10:55 AM EDT, 4 hours before
FLZ041-044>047-053-054-058-059-064-501-091630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EDT WED JUL 9 1997 ...MORE AFTERNOON THUNDERSTORMS WITH SOME STRONG STORMS POSSIBLE... SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER SOUTH CENTRAL FLORIDA WILL SLIDE SLOWLY SOUTH THROUGH THURSDAY. WESTERLY WINDS TO THE NORTH OF THE RIDGE WILL HOLD THE EAST COAST SEA BREEZE A LITTLE CLOSER TO THE COASTAL COUNTIES THAN DURING THE PAST FEW DAYS. A FEW THUNDERSTORMS WILL ONCE AGAIN FORM ON THIS BOUNDARY AND OVER INTERIOR SECTIONS BY EARLY AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH EARLY EVENING. AS THE WEST COAST SEA BREEZE MOVES EASTWARD. THE SLIGHT INCREASE IN WESTERLY WIND FLOW IS EXPECTED TO SHIFT THE AREA OF STRONGEST STORMS A LITTLE FARTHER EAST THAN THE PAST FEW DAYS...MAINLY FROM ORLANDO TOWARDS THE VOLUSIA/BREVARD COUNTY COAST. STORM MOVEMENT WILL BE EAST TO SOUTHEAST AT AROUND 10 MPH. THREATS...THE POTENTIAL FOR LIGHTNING TO OCCUR ALONG THE BEACHES IS GREATER TODAY THAN IN RECENT DAYS...ESPECIALLY ACROSS VOLUSIA AND BREVARD COUNTIES. REMEMBER...HISTORICALLY LIGHTNING IS THE GREATEST THUNDERSTORM THREAT TO PEOPLE IN FLORIDA THOSE PLANNING OUTDOOR ACTIVITIES SHOULD MOVE INDOORS AT THE FIRST SIGN OF A STORM. STRONGER STORMS WILL ALSO BE CAPABLE OF RAINFALL RATES OVER 2 INCHES PER HOUR ...WIND GUSTS OVER 40 MPH AND HAIL. MARINE...A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ALONG AND EAST OF THE GULF STREAM. SOME OF THE STORMS THAT DEVELOP OVER LAND THIS AFTERNOON WILL MOVE BACK TO THE COAST. HIGH MOISTURE COUPLED WITH THE PRESENCE OF WEAK CONVERGENCE BOUNDARIES COULD RESULT IN THE FORMATION OF A FEW WATERSPOUTS. ROUGH SEAS...GUSTY WINDS AND POOR VISIBILITY IN HEAVY RAIN WILL ALSO ACCOMPANY MARINE STORMS TODAY. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:09 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.